Case history: A 26-year-old female with a past medical history of migraines was admitted to the Emergency Department (ED) with severe hypoglycaemia after drowsiness was noted by her partner in the early hours of the morning. On initial paramedic assessment, the patient had a reduced Glasgow Coma Scale (13/15), hypoglycaemia (capillary blood glucose of 0.9 mmol/l [16.2 mg/dl]), hypothermia (34.3 degrees Celsius [°C]) and bradycardia (heart rate 41 beats per minute). The patient quickly recovered during transfer to the ED following the administration of 250 ml intravenous 10% dextrose. Full clinical history in the ED noted the patient had consumed alcohol (gin and tonic) the evening before the episode with nil else of note reported. A full clinical examination was unremarkable.
Investigations: Venous blood glucose was 6.6 mmol/l on arrival to the ED. Renal profile, C-reactive protein and liver profile were normal. Neutrophilia of 16.7 + 10^9/l was noted. Urine microscopy and β-HCG were negative. The patient was discharged with advice and safety netting.
Results and treatment: Three months later, follow-up in endocrinology clinic yielded little further diagnostic information. Investigations showed a fasting glucose of 4.2 mmol/l, HbA1c of 29 mmol/mol (4.8%) and a random cortisol of 349 nmol/l (lab reference range 145–619). Thyroid stimulating hormone (TSH), anti-tissue transglutaminase (anti-tTG), vitamin B12, folate and ferritin were all normal. The patient had been asymptomatic and well following the episode. Capillary blood glucose monitoring in the weeks leading up to the appointment were between 4.5 and 8.5 mmol/l (81–153 mg/dl).
Conclusions and points for discussion: This is a challenging case with no immediately obvious cause identified for such profound hypoglycaemia. As an isolated singular episode of severe hypoglycaemia, the clinical presentation was not in the pattern seen in insulinoma nor consistent with post-prandial reactive hypoglycaemia. Literature searches have revealed a limited number of case series and case reports on the association between mild hypoglycaemia and quinine infusion (in therapeutic doses, 5–10x the quantity seen in 1L of typical tonic water). Further review of the literature demonstrated a small number of case reports noting the “perfect storm” of combined sucrose, quinine and alcohol ingestion inducing hypoglycaemia. The mechanisms of hypoglycaemia proposed are via hyperinsulinaemia (quinine-mediated beta cell stimulation, sucrose-mediated hyperglycaemia), alcohol-mediated counterregulatory hormone suppression (growth hormone and adrenaline) and resultant increased insulin sensitivity. To our knowledge, this is the first case report of severe hypoglycaemia in response to ingestion of a mixed sucrose-quinine-alcohol beverage.